Oftentimes I receive inquiries about whether it would be a wise decision to stop using Propecia (finasteride) or Rogaine (minoxidil) after a hair restoration surgery. The fact is, there are risks involved with that decision which include hair loss on the existing, prone to balding hair. Frequently, a second procedure is needed as time moves on, which can be predicted through a thorough microscopic scalp evaluation, also known as a miniaturization study.
Stopping finasteride will have no effect on the hair which has been transplanted, but the risk of losing the existing hair at any time is possible. A proper miniaturization study will show which areas of the scalp are most prone to future thinning. This is important for knowing what may occur over time. To stop finasteride or minoxidil after a hair transplantation surgery is never recommended but, ultimately, it is up to each individual to decide whether they are willing to accept the risk of losing their existing hair or be comfortable taking medicine to maintain a more youthful appearance.
Dr. Parsa Mohebi